Journal Article

Separable triaxial potential–density pairs in modified Newtonian dynamics

Luca Ciotti, Hongsheng Zhao and P. Tim de Zeeuw

in Monthly Notices of the Royal Astronomical Society

Published on behalf of The Royal Astronomical Society

Volume 422, issue 3, pages 2058-2071
Published in print May 2012 | ISSN: 0035-8711
Published online May 2012 | e-ISSN: 1365-2966 | DOI: http://dx.doi.org/10.1111/j.1365-2966.2012.20716.x
Separable triaxial potential–density pairs in modified Newtonian dynamics

Show Summary Details

Preview

We study mass models that correspond to modified Newtonian dynamics (MOND) (triaxial) potentials for which the Hamilton–Jacobi equation separates in ellipsoidal coordinates. The problem is first discussed in the simpler case of deep-MOND systems, and then generalized to the full MOND regime. We prove that the Kuzmin property for Newtonian gravity still holds, i.e. that the density distribution of separable potentials is fully determined once the density profile along the minor axis is assigned. At variance with the Newtonian case, the fact that a positive density along the minor axis leads to a positive density everywhere remains unproven. We also prove that (i) all regular separable models in MOND have a vanishing density at the origin, so that they would correspond to centrally dark-matter-dominated systems in Newtonian gravity; (ii) triaxial separable potentials regular at large radii and associated with finite total mass leads to density distributions that at large radii are not spherical and decline as ln (r)/r5; (iii) when the triaxial potentials admit a genuine Frobenius expansion with exponent 0 < ε < 1, the density distributions become spherical at large radii, with the profile ln (r)/r3 + 2ε. After presenting a suite of positive density distributions associated with MOND separable potentials, we also consider the important family of (non-separable) triaxial potentials V1 introduced by de Zeeuw & Pfenniger, and we show that, as already known for Newtonian gravity, they obey the Kuzmin property also in MOND. The ordinary differential equation relating their potential and density along the z-axis is an Abel equation of the second kind that, in the oblate case, can be explicitly reduced to canonical form.

Keywords: methods: analytical; galaxies: kinematics and dynamics; galaxies: structure; dark matter

Journal Article.  10506 words.  Illustrated.

Subjects: Astronomy and Astrophysics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.